Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Grand Rapids, MI

May 23, 2004Ionia County, Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 23, 2004, 5:29 PM EDT for Ionia County, Kent County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 5:29 PM EDT (21:29 UTC)
Expired
May 23, 2004, 6:30 PM EDT
In force
61 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Ionia County, MI, Kent County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 232129
SVRGRR
MIC067-081-232230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
528 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 630 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES SOUTHWEST OF HOLY CORNERS
  TO 8 MILES SOUTH OF LAKE ODESSA...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ADA...ALTO...ELMDALE...CLARKSVILLE AROUND 535 PM EDT
  SEBEWA...LOWELL AROUND 540 PM EDT
  WEST SEBEWA...TREMAINE CORNERS...KENT CORNERS...FROST CORNERS
  AROUND 545 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 4308 8534 4312 8485 4277 8485 4278 8545
          4280 8561 4283 8568

$$

RJD MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:00 AM EDT, 13 hours 29 minutes earlier.

Area forecast discussion, May 23, 4:00 AM EDT, 13 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EDT SUN MAY 23 2004

.SHORT TERM...
OUR RADAR IS BACK UP AND RUNNING AFTER BEING DOWN SINCE A LIGHTNING
STRIKE ON THURSDAY MORNING.

SEVERE WEATHER AND HYDRO ISSUES TODAY ARE THE FOCUS OF THIS
FORECAST. WILL GO WITH A FLOOD WARNING FOR THE ENTIRE FORECAST AREA
THROUGH MIDNIGHT AS RIVERS ARE NEAR OR AT FLOOD STAGE AT MANY POINTS
ACROSS THE FORECAST AREA AND MORE WIDESPREAD...POTENTIALLY HEAVY
RAIN IS EXPECTED TODAY. RADAR TRENDS AND MODEL DATA INDICATE THAT
THE AXIS OF HEAVIER RAIN WILL BE ACROSS THE NORTHERN FORECAST AREA
THIS AFTERNOON AND EVENING.

AS FOR SEVERE...MUCH OF THE FORECAST AREA IS OUTLOOKED FOR A
MODERATE RISK TODAY...AND THERE MAY BE MORE THAN ONE ROUND OF
WIDESPREAD CONVECTION AS LONG LIVED DERECHO MOVING INTO NORTHERN
ILLINOIS ATTM MAY BE MOVING ACROSS SW LOWER MICHIGAN THIS MORNING
AND ANOTHER BATCH THIS AFTERNOON AS AIRMASS RECOVERS AND MID LEVELS
COOL IN RESPONSE TO MID LEVEL SHORTWAVE APPROACH. ETA BUFKIT
SOUNDINGS AT SBN AND AZO SHOW MID LEVEL CAP ERODING IN THE LATE
AFTERNOON. SHEAR PROFILES AND LOW LCL HEIGHTS SUGGEST TORNADO
POTENTIAL AS WELL. EXPECT SECOND BATCH OF CONVECTION TO MOVE EAST
DURING THE LATE AFTERNOON AND EVENING...WITH LEFTOVER SCATTERED
STRATIFORM RAINS PERSISTING OVERNIGHT.

A BRIEF RESPITE FOLLOWS FOR MONDAY...BUT ANOTHER SHORTWAVE
APPROACHES TUESDAY AND BRINGS ANOTHER ROUND OF RAIN AND POTENTIAL
SEVERE WEATHER. SOME TIMING DIFFERENCES BETWEEN THE MODELS WITH THIS
SYSTEM. THE ETA HAS THE BULK OF THE PRECIP GONE BY 00Z WED WHILE THE
GFS SHOWS A LARGE AREA OF CONVECTIVE RAINS PERSISTING ACROSS THE
SOUTHERN FORECAST AREA THROUGH 12Z WED. WILL LEAVE TUESDAY NIGHT DRY
FOR NOW.

.LONG TERM...
LONG WAVE PATTERN SHOWS AN UPPER TROUGH DEVELOPING BY WEDNESDAY
WHICH SHOULD HELP SHUNT THE PERSISTENT BOUNDARY THAT HAS BEEN THE
FOCUS OF HEAVY RAIN ACROSS LOWER MICHIGAN FURTHER SOUTH. THIS SHOULD
BRING IN GENERALLY FAIR AND COOLER WEATHER FOR WEDNESDAY AND
THURSDAY. THE TROUGH MOVES EAST WITH RISING HEIGHTS AND SOME
MOISTURE IN RETURN FLOW ON FRIDAY AND SATURDAY...BRINGING THE CHANCE
OF SHOWERS AND THUNDERSTORMS FOR THE END OF THE WEEK.

&&

.GRR...FLOOD WARNING IN EFFECT ENTIRE CWA THROUGH MIDNIGHT.

&&

OSTUNO
Hazardous weather outlook, May 23, 10:32 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1032 AM EDT SUN MAY 23 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1021 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
THROUGH TONIGHT ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY
THREATS FROM THE STORMS TODAY INCLUDE HAIL TO 1 INCH IN
DIAMETER AND WIND GUSTS OVER 60 MPH...AS WELL AS HEAVY RAINFALL THAT
COULD CAUSE ADDITIONAL FLOODING. ISOLATED TORNADOES ARE ALSO
POSSIBLE WITH STORMS THAT FORM LATE THIS AFTERNOON. STORM MOTION
WILL BE FROM SOUTHWEST TO NORTHEAST AROUND 40 MPH.

FLOODING REMAINS A THREAT THROUGH THE DAY AND TONIGHT. MOST RIVERS
AND STREAMS IN SOUTHWEST MICHIGAN ARE NEAR BANKFULL. ADDITIONAL
RAINFALL TODAY AND TONIGHT WILL ONLY ADD TO THE FLOODING PROBLEM.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY NIGHT AND
TUESDAY AS ANOTHER STORM SYSTEM FORMS NEAR IOWA AND MOVES EAST INTO
LOWER MICHIGAN. THE RIVER FLOODING THREAT WILL CONTINUE AT LEAST
THROUGH MID WEEK.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS LOW PRESSURE FROM
THE PLAINS STATES APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

OSTUNO MWH

In the hours before

Special weather statement, May 23, 11:29 AM EDT, 6 hours before
MIZ051-052-056>059-064>067-071>074-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1129 AM EDT SUN MAY 23 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 500 PM EDT
SUNDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MWH
Local storm report, May 23, 4:38 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             BEFORD                  42.40N 85.23W
05/23/2004  1.25 INCH        CALHOUN            MI   EMERGENCY MNGR

&&

BEACHLER
Special weather statement, May 23, 4:51 PM EDT, 38 minutes before
MIZ051-052-056>059-064>067-071>074-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
451 PM EDT SUN MAY 23 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1100 PM
EDT SUNDAY EVENING. THIS WATCH REPLACES THE PREVIOUS TORNADO WATCH
THAT WAS VALID UNTIL 5 PM EDT AND INCLUDES THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MWH
Local storm report, May 23, 4:55 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             CHARLOTTE               42.56N 84.83W
05/23/2004  1.75 INCH        EATON              MI   LAW ENFORCEMENT

&&

BEACHLER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:09 AM EDTSpecial Marine WarningGRR51 min
May 23, 12:09 AM EDTSpecial Marine WarningGRR51 min
May 23, 3:45 AM EDTSpecial Marine WarningGRR45 min
May 23, 3:45 AM EDTSpecial Marine WarningGRR45 min
May 23, 3:56 AM EDTSevere Thunderstorm WarningGRROttawa49 min
May 23, 4:56 AM EDTSpecial Marine WarningGRR49 min
May 23, 4:56 AM EDTSpecial Marine WarningGRR49 min
May 23, 4:28 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton47 min
May 23, 4:53 PM EDTSevere Thunderstorm WarningGRRIngham52 min
May 23, 4:58 PM EDTSevere Thunderstorm WarningGRRAllegan32 min
May 23, 5:14 PM EDTSevere Thunderstorm WarningGRRVan Buren46 min
May 23, 5:15 PM EDTSpecial Marine WarningGRR60 min
May 23, 5:15 PM EDTSpecial Marine WarningGRR60 min
May 23, 5:16 PM EDTSevere Thunderstorm WarningGRRBarry29 min
May 23, 5:30 PM EDTTornado WarningGRRIngham30 min
May 23, 5:48 PM EDTSevere Thunderstorm WarningGRRKalamazoo42 min
May 23, 6:01 PM EDTSevere Thunderstorm WarningGRRClinton59 min
May 23, 7:16 PM EDTSevere Thunderstorm WarningGRRClinton29 min
May 23, 7:32 PM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo58 min
May 23, 7:52 PM EDTSpecial Marine WarningGRR53 min
May 23, 7:52 PM EDTSpecial Marine WarningGRR53 min
May 23, 7:56 PM EDTTornado WarningGRRMecosta34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.